Gut Check looks at health claims made by studies, newsmakers, or conventional wisdom. We ask: Should you believe this?
The side effects many women get from hormone therapies for breast cancer partly reflect their expectations, scientists reported on Tuesday in Annals of Oncology, implying that if patients adjusted their attitudes, they might experience fewer or milder side effects and stay on the life-extending medications longer.
Tell me more:
Although hormone-based drugs for breast cancer, notably tamoxifen and aromatase inhibitors, have been used for decades to keep the disease from recurring, this is the first study to analyze how expectations influence what side effects (joint pain, night sweats, hot flashes, sleeping problems, and dozens more) patients experience from them. The researchers asked 111 women who had just had breast cancer surgery whether they anticipated no side effects, mild/moderate ones, or severe ones from the hormone therapy they were about to start. They asked again three months and 24 months later.
“Women expressing negative expectations before treatment were almost twice as likely to experience more, and more severe, side effects two years later,” said Yvonne Nestoriuc, an expert in psychosomatic medicine at Germany’s University Medical Center Hamburg-Eppendorf, who led the study: their chance of that happening was 83 percent higher. (She and two of her six coauthors reported receiving honoraria or consulting payments from pharmaceutical companies, some of which manufacture the drugs in the study.)
Women expecting the worst also reported symptoms unlikely to have resulted from the drugs, including back pain, breathing problems, and dizziness. That suggested that what the researchers called “dysfunctional expectations” can trigger anxiety and other feelings that can turn anticipation into reality. “Psychological mechanisms … play a significant role in the side effects breast cancer patients experience,” said Nestoriuc.
That’s worrisome because “we think it’s good to be educated about side effects,” said Dr. Debra Patt of Texas Oncology, who was not involved in the study. But if information makes women more likely to suffer serious side effects, and therefore stop taking the drugs, it could actually be harmful.
The nocebo effect — in which expecting harm from a medical intervention can make it happen, the opposite of the placebo effect — is real. Drug-study volunteers on an inert pill sometimes experience the actual drug’s warned-about side effects.
There were several red flags in this study, however.
One is that the original 111 women fell to 88 by two years. If the 23 dropouts expected serious side effects but didn’t experience them, or expected to breeze through treatment but instead suffered serious side effects — that is, the opposite of what the study found — then the power of “expecting the worse” is actually less than the study claims.
Also, 88 women is too few to base firm conclusions on. “We’re looking at a very small number,” cautioned Dr. Len Lichtenfeld, deputy chief medical officer of the American Cancer Society.
A different explanation for the findings is that women who anticipated side effects did so based on real-life experience, not expectations. Maybe they had a difficult menopause and, with good reason, expected the drugs (which block estrogen) to give them the same hot flashes, trouble sleeping, and the like that menopause did. In that case, her side effects could be the result of greater sensitivity to hormone changes, not her expectations per se.
The researchers report controlling for whether or not women had gone through menopause (as well as age, cancer stage, other illnesses, weight, and additional factors) but not for what menopause was like. “Women who are sensitive to hormonal changes — especially in terms of cognitive function, depression, or mood — will have more problems” on the hormone-based cancer drugs, said Patt. If a woman’s experience of menopause showed her that she is sensitive to hormone changes, and she later starts taking a hormone-based cancer drug, it’s not surprising that she would anticipate side effects.
Among women who both expected bad side effects and did experience them at three months, the side effects at two years were especially severe. That, too, suggests that actual experience, not only expectations, affects side effects.
In fact, expectations explained only 17 percent of the difference in side effects that women experienced at 24 months.
Expectations matter, but this study — which Lichtenfeld called “idea-generating as opposed to definitive” — doesn’t show that the side effects women suffer from hormone-based breast cancer drugs are in large part psychosomatic.
There will always be a subset of patients who experience more severe or distressing side effects with any treatment. Any type of hormonal therapy is going to cause a wide range of effects simply because every patient is different and their experience is going to vary. I think jumping to the conclusion that these side effects are psychosomatic, though, is premature. I counsel patients every week regarding management of many of these side effects from these medications, particularly the effects of these medications on desire, sexual response and vaginal dryness. I find these side effects are rarely discussed with patients prior to the start of therapy. I don’t think it is ethical or fair to the patient not to discuss all aspects of therapy and how it will affect their lives and relationships.
I chose to put my trust in traditional treatment, did not read about side effects, and relied wholly on my oncologist (whom I still trust is trying to do what’s best) and yet experienced side effects from tamoxifen that made life unbearable. I find this report more than insulting -it’s dismissive of women who suffer.
I wasn’t told about the side effects of AIs when they were prescribed for me. After just a few weeks I could barely walk and insomnia so bad I couldn’t function, so I just stopped taking them. I saw no point in discussing it with my doctor as I knew there was nothing he could do, if he even believed me at all. My instincts were correct.
Oh, the irony!
Researchers, paid by the pharmaceutical industry, are questioning the effect of pre-conceived biases regarding the side-effect results reported by many women taking breast-cancer medication.
Comments are closed.